Alert archive / North Dakota / River Flood Watches in 2011

River Flood Watch 2, NWS Grand Forks, ND

April 5, 2011Walsh County, North Dakota

NWS Grand Forks, ND issued this river flood watch at Apr 5, 2011, 12:34 PM CDT for Walsh County, North Dakota. It took effect at Apr 9, 2011, 7:00 AM CDT. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2011, 12:34 PM CDT (17:34 UTC)
In effect from
Apr 9, 2011, 7:00 AM CDT
Expired
Apr 11, 2011, 12:34 PM CDT
In force
54 hr
Issued by
NWS Grand Forks, ND
Flood severity
None

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Forest River at Minto (MTON8). The gauge peaked at 4.23 ft at Apr 5, 2011, 8:00 PM CDT.

actionminormoderate246804/0504/0604/0704/0804/0904/1004/1104/12
Action stage
4.5 ft
Minor stage
6 ft
Moderate stage
8 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05085000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WGUS63 KFGF 051734
FFAFGF


URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS ND
1234 PM CDT TUE APR 5 2011

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS, ND HAS ISSUED A FLOOD
WATCH FOR THE FOLLOWING RIVERS IN NORTH DAKOTA...

  GOOSE RIVER AT HILLSBORO AFFECTING TRAILL COUNTY 
  FOREST RIVER AT MINTO AFFECTING WALSH COUNTY 

.A POTENTIALLY SIGNIFICANT RAINFALL EVENT IS EXPECTED THIS COMING
WEEKEND. THERE IS STILL UNCERTAINTY ON THE MAGNITUDE OF THE
EVENT...AND PRECIPITATION FORECASTERS WILL CONTINUE TO CLOSELY
MONITOR THE SITUATION. THIS POINT RIVER WATCH TAKES INTO ACCOUNT
EARLY ESTIMATES OF RAINFALL AMOUNTS FOR THE COMING WEEKEND.

 THE SEGMENTS IN THIS PRODUCT ARE RIVER FORECASTS FOR SELECTED
 LOCATIONS IN THE WATCH AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...TURN AROUND, DON'T DROWN... 
 
 - DON'T TRAVEL THROUGH FLOODED AREAS!

 - PERSONS LIVING IN THE RED RIVER BASIN SHOULD MONITOR RIVER 
   LEVELS WHILE THE RIVER IS IN...OR NEAR...FLOOD.

 - LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TV 
   FOR THE LATEST UPDATES.

FOR MORE INFORMATION...GO TO THE AHPS/RIVER SECTION 
ON OUR WEB PAGE AT:      WWW.WEATHER.GOV/GRANDFORKS

THIS FORECAST DOES NOT ACCOUNT FOR ICE JAMS THAT CAN 
QUICKLY RAISE LOCAL RIVER LEVELS WITH LITTLE OR NO NOTICE.

&&

NDZ030-070534-
/O.NEW.KFGF.FL.A.0001.110409T0440Z-000000T0000Z/
/HGRN8.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1234 PM CDT TUE APR 5 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS, ND HAS ISSUED A
* FLOOD WATCH FOR
  THE GOOSE RIVER AT HILLSBORO
* FROM FRIDAY EVENING UNTIL FURTHER NOTICE.
* AT 12:15 PM TUESDAY THE STAGE WAS 4.3 FEET.
* MODERATE FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY FRIDAY BEFORE MIDNIGHT.


&& 

DAILY 7 AM CDT/6 AM CST FORECAST STAGE IN FEET:

 DATE                WED    THU    FRI    SAT    SUN    MON    TUE
(MONTH/DAY)         04/06  04/07  04/08  04/09  04/10  04/11  04/12

GOOSE RIVER
  HILLSBORO          4.8    5.8    7.9   11.1   13.5   14.2   14.6

$$

NDZ016-070534-
/O.NEW.KFGF.FL.A.0002.110409T1200Z-000000T0000Z/
/MTON8.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1234 PM CDT TUE APR 5 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS, ND HAS ISSUED A
* FLOOD WATCH FOR
  THE FOREST RIVER AT MINTO
* FROM SATURDAY MORNING UNTIL FURTHER NOTICE.
* AT 12:15 PM TUESDAY THE STAGE WAS 4.0 FEET.
* MODERATE FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 6.0 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY SATURDAY MORNING.


&& 

DAILY 7 AM CDT/6 AM CST FORECAST STAGE IN FEET:

 DATE                WED    THU    FRI    SAT    SUN    MON    TUE
(MONTH/DAY)         04/06  04/07  04/08  04/09  04/10  04/11  04/12

FOREST RIVER
  MINTO              4.2    4.1    4.1    6.0    8.0    8.5    8.0

$$
SPEICHER

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood watch went out at Apr 5, 9:52 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 5, 9:52 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
952 AM CDT TUE APR 5 2011

.DISCUSSION...

THE MAIN CHALLENGE TODAY WILL BE TEMPS AND SHOWER CHANCES THIS
AFTERNOON. THERE IS SOME ELONGATED SHORTWAVE ENERGY PER WATER
VAPOR IMAGERY MOVING ACROSS THE NORTH TODAY. GIVEN THIS AND COLD
AIR ALOFT...THERE COULD BE SOME SHOWERS SO WILL MENTION THROUGH
00Z. OTHERWISE...TEMPS SHOULD WARM TO NEAR NORMAL FOR MOST
AREAS...WITH THE WARMEST READINGS OVER THE SNOW FREE AREAS. THE
CURRENT GRIDS REFLECT THIS WELL AND MINIMAL CHANGES NEEDED.

&&

.AVIATION...

EXPECT VFR SKY CONDITIONS TODAY WITH A MIX OF MID LEVEL CLOUDS AND
HIGH CLOUDS. WINDS WILL BE LIGHT SOUTHERLY TODAY THEN LIGHT
NORTHWEST OR NORTH TONIGHT...AT OR BELOW 10 KTS.

&&

.HYDROLOGY...

RIVER WARNINGS FOR MINOR...MODERATE...AND MAJOR FLOODING WILL
CONTINUE ACROSS THE RED RIVER VALLEY FOR THE FORESEEABLE FUTURE AS
THE SNOW-MELT CONTINUES AND INCREASES.

TEMPERATURES WILL CONTINUE TO SLOWLY WARM THROUGHOUT THE WEEK WITH
HIGHS REACHING THE LOW TO MID 50S BY THURSDAY IN MOST
LOCATIONS...WITH A FEW 40S REMAINING IN THE DVL BASIN AND LEFTOVER
SNOW POCKETS IN THE SRN RED RIVER BASIN. A SIGNIFICANT STORM
SYSTEM MAY IMPACT THE RED RIVER VALLEY ON SUNDAY...AND ADDITIONAL
RAINFALL WILL IMPACT CURRENT FLOOD FORECASTS AND EVENTUAL CREST
VALUES.

THESE WARMER TEMPERATURES WILL LIKELY ALLOW AREAS THAT ARE NOT YET
EXPERIENCING RUNOFF TO SEE THE PROCESS BEGIN...AND ACCELERATE THE
THE RUNOFF WHERE IT IS ONGOING. BY WEEKS END THE RUN OFF SHOULD BE
AT OR NEAR THE PEAK IN THE SOUTH VALLEY AND BEGIN IN EARNEST IN THE
GOOSE...PARK...FOREST AND PEMBINA BASINS. THE POTENTIAL FOR ICE
JAMMING WILL CONTINUE THE NEXT SEVERAL DAYS...ESPECIALLY ALONG THE
NORTHERN TRIBUTARIES TO THE RED RIVER.

OTHERWISE AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THE SOUTHERN
RED RIVER VALLEY GENERALLY SOUTH OF THE I-94 / U.S. 10 CORRIDOR.
OVERLAND FLOODING IS GROWING IN COVERAGE DUE TO THE INCREASED SNOW
MELT.

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT TUE APR 5 2011/

SHORT TERM...
FCST CHALLENGE EVOLVE AROUND TEMPS/CLOUD COVER AND SMALL PRECIP
CHANCES. SHORT WAVE NOTED ON WATER VAPOR OVER SOUTH CENTRAL SASK.
THIS SHORT WAVE WILL MOVE INTO THE RED RIVER VALLEY BY MIDDAY AND
INTO NW MN THIS AFTN. CONSIDERABLE MID AND HIGH LEVEL MOISTURE IN
ADVANCE OF SHORT WAVE WILL BE OVER ERN ND THIS MORNING AND EXTEND
INTO THE AFTN OVER NW MN. WK SFC LOW AS WELL PROGGED TO DROP
SOUTHEAST FROM EASTERN SASK INTO FAR NW MN THIS AFTN. ALL MODELS
INDICATE SOME LIGHT PRECIP POSSIBILITIES OVER NW MN THIS AFTN. A
LOOK AT SOUNDINGS SHOW CONVECTIVE TEMPS IN THE MID 40S WHICH
SHOULD BE REACHED ALONG WITH ENOUGH MOISTURE FOR SPOTTY SHOWER
DEVELOPMENT IN NW MN THIS AFTN. SO ADDED 20 POP. ANY PRECIPITATION
WILL EXIT OR DISSIPATE EARLY EVE...THEN NEXT STRONGER SHORT WAVE
WILL MOVE EAST INTO THE STATE TONIGHT. MODELS ALL OVER THE PLACE
WITH PRECIPITATION AREAS BUT MAIN IDEA IS FOR ONLY LIGHT
PRECIPITATION AMOUNTS WITH SCATTERED COVERAGE MOSTLY IN THE
MIDNIGHT TO 12Z PERIOD. DID EXTEND PCPN CHANCES OVER NW MN INTO
WEDNESDAY AS SHORT WAVE EXISTS.

THE RIDING THEME OVER THE NEXT 24 HRS IS VERY LIGHT
AMOUNTS...UNDER A TENTH.

TEMPS WILL WARM A BIT MORE TODAY...WITH WIDESPREAD 40S TO NEAR 50.
A WEST WIND ON WEDNESDAY BEHIND DEPARTING SHORT WAVE ALONG WITH
SOME CLEARING SHOULD HELP TEMPS BOOST A FEW MORE DEGREES INTO THE
UPPER 40S TO LOWER 50S FOR HIGHS. DVL BASIN WILL REMAIN COOLER
WITH REMAINING SNOWPACK. ALSO FEW COOLER POCKETS WILL REMAIN IN SE
ND/WCNTRL MN UNTIL ALL SNOW IS GONE.

WED NIGHT WILL SEE BRIEF HIGH MOVE OVER AREA AND EXIT THURSDAY
ALLOWING FOR NEXT SHORT WAVE TO ADVANCE INTO THE CNTRL AND NRN
PLAINS THURSDAY NIGHT INTO FRIDAY. MODEL CONSENSUS AMONG
GFS/NAM/SREF/ECMWF/GEM ALL POINT TO TWO AREA OF PCPN ONE BEING
WYOMING INTO SE MONTANA INTO WRN ND AND A SECOND BEING IN
STRONGER 850 MB WARM ADV ZONE SRN MINNESOTA INTO ILLINOIS/SRN WISCONSIN.
THIS WILL LEAVE FCST AREA IN BETWEEN SYSTEMS AS SYSTEM LIFTS
NORTHEAST. STILL ENOUGH LIFT AND LOW LEVEL MOISTURE THAT SOME RAIN
SHOWERS ARE STILL POSSIBLE. AT THE PRESENT RAIN AMOUNTS DO LOOK
QUITE LIGHT...UNDER A QUARTER INCH. AHEAD OF SYSTEM...TEMPS
THURSDAY LOOK TO WARM WELL INTO THE 50S IN MOST AREAS...COOLER IN
DVL BASIN. THEN A LITTLE COOLER FRIDAY WITH MORE CLOUDS.

LONG TERM...
ALL EYES ARE ON THE TRACK OF NEXT POSSIBLE STORM SYSTEM DUE
SUNDAY. LONG RANGE SKILL HAS BEEN QUITE POOR WITH RECENT
STORMS...MAKING CONFIDENCE IN ANY ONE SOLN QUITE LOW. CHAT WITH
HPC MODEL DIAGNOSTICS FOLKS INDICATE A PREFERENCE ATTM FOR A 00Z
ECMWF/UKMET/12Z ECMWF BLEND. THOUGHT IS GFS IS TOO FAST WITH
EJECTING STORM FROM SOUTHWEST TROUGH AND PREFER A BIT MORE
NORTHERN TRACK OF ECWMF. THIS WOULD POTENTIALLY GIVE SIGNIFICANT
RAIN AMOUNTS TO PART OF THE RED RIVER BASIN SUN-SUN NIGHT. STAY
TUNED AS DO EXPECT QUITE A FEW DIFFERENT MODEL SOLNS OVER THE NEXT
FEW DAYS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Apr 5, 4:54 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
454 AM CDT TUE APR 5 2011

MNZ001>005-007-008-015-027-029-030-040-NDZ008-016-027-030-038-039-
049-052>054-061000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
EAST POLK-WEST BECKER-WILKIN-WEST OTTER TAIL-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
454 AM CDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING WILL CONTINUE ALONG THE NORTH DAKOTA AND MINNESOTA
TRIBUTARIES TO THE RED RIVER AND ALONG THE MAIN-STEM RED RIVER
ITSELF DURING THE UPCOMING WEEK. RIVER LEVELS ARE EXPECTED TO CONTINUE
TO RISE AS WARMER TEMPERATURES INCREASE SNOWMELT AND RUNOFF INTO
THE RIVER SYSTEM. OVERLAND FLOODING WILL ALSO CONTINUE AND EXPAND
IN AREA...ESPECIALLY ACROSS THE SOUTHERN VALLEY...CAUSING ROADWAYS
TO CLOSE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER FLOODING WILL CONTINUE. ATTENTION WILL FOCUS ON
PRECIPITATION CHANCES COMING UP THURSDAY NIGHT INTO FRIDAY AND
SATURDAY NIGHT INTO SUNDAY. THE THURSDAY NIGHT AND FRIDAY SYSTEM
APPEARS WEAK FOR OUR AREA WITH ONLY LIGHT AMOUNTS OF
PRECIPITATION. A STRONGER SYSTEM MAY PRODUCE SIGNIFICANT
PRECIPITATION OVER PARTS OF THE AREA SUNDAY. HOWEVER CONFIDENCE AT
THE POINT IS QUITE LOW IN THE TRACK AND STRENGTH OF ANY SUCH SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ006-009-013-014-016-017-022>024-028-031-032-NDZ006-007-014-015-
024-026-028-029-061000-
LAKE OF THE WOODS-NORTH BELTRAMI-PENNINGTON-RED LAKE-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
EAST BECKER-EAST OTTER TAIL-WADENA-TOWNER-CAVALIER-BENSON-RAMSEY-
EDDY-NELSON-GRIGGS-STEELE-
454 AM CDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL CONTINUE WARM LATE THIS WEEK CAUSING ADDITIONAL
SNOW MELT OVER THE DEVILS LAKE BASIN WHERE TEMPERATURES THUS FAR
HAVE REMAINED COOL. A WEATHER SYSTEM WILL BRING LIGHT
PRECIPITATION THURSDAY LATE NIGHT INTO FRIDAY. THERE IS A THREAT
FOR A STRONGER SYSTEM FOR SATURDAY NIGHT INTO SUNDAY...BUT
CONFIDENCE IN TRACK AND STRENGTH OF ANY SUCH SYSTEM IS QUITE LOW.
BUT THERE IS SOME THREAT FOR SIGNIFICANT RAINFALL SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:34 PM CDTRiver Flood WatchFGFTraill6 days

Nearby

River Flood Watches in North Dakota, 2011Every river flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.